Texas, 2021

Hail and Damaging Winds in Texas, April 14 to 16, 2021

April 14 to 16, 2021 · NWS LCH · 5 events in 2 counties and zones

A cut off low slowly moved across the Deep South and produced multiple days of stormy weather. A few storms became severe during the period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A cut off low slowly moved across the Deep South and produced multiple days of stormy weather. A few storms became severe during the period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 14, 4:48 AM CST, 37 minutes earlier.

Area forecast discussion, Apr 14, 4:48 AM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
548 AM CDT Wed Apr 14 2021

.UPDATE...
Updated for the Coastal Flood Warning along the southeast Texas
and southern Louisiana coast until 11 am.

&&

.PREV DISCUSSION... /issued 529 AM CDT Wed Apr 14 2021/

DISCUSSION...
Showers and isolated thunderstorms have begun to develop over
southeast Texas and southern Louisiana lifting to the north. A
Flash Flood Watch is in place for southern Louisiana where the
best potential for heavy rains. The latest sounding from last
night was indicating precipitable water values around 1.80
inches. Storms this morning are being supported by mid lvl shrtwv
that is moving thru the region attm. A secondary shrtwv looks to
move through towards the afternoon. The combination of the
moisture... diurnal heating will see CAPE values around 1700 j/kg
and LI values of -6. In addition... SRH will be around 150 m2/s2
w/ dew points in the mid 60s.

Since the activity has started early it appears that there will
also be the potential for heavy rains in srn Louisiana and a Flash
Flood Watch has been posted. The frontal system looks to sag down
in southern Louisiana before stalling. ATTM it appears the front
will make the coast before stalling this evening. The main threat
will be from large hail... strong winds and isolated tornados.

The activity is expected to taper off somewhat this eve with the
loss of heating but the threat for storms but will continue
through the overnight hours and into Thursday and Friday.

In the coastal waters strong onshore winds has pushed water to the
coast with Sabine Pass tides running higher than normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  73  57  71  54 /  90  70  40  50
LCH  79  62  75  61 /  70  70  50  30
LFT  77  62  73  60 /  70  60  60  30
BPT  80  62  75  62 /  60  60  40  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Coastal Flood Warning until 11 AM CDT this morning for
     LAZ052>054-073-074.

     Flash Flood Watch through Thursday morning for LAZ027>033-
     041>045-052>055-073-074.

TX...Coastal Flood Warning until 11 AM CDT this morning for TXZ215.

GM...Small Craft Advisory until 11 AM CDT this morning for GMZ430-432-
     435-450-452-455-470-472-475.

     Small Craft Exercise Caution from 11 AM this morning to 3 PM CDT
     this afternoon for GMZ430-432-435-450-452-455-470-472-475.

&&

K. Kuyper
Hazardous weather outlook, Apr 14, 3:40 AM CST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
440 AM CDT Wed Apr 14 2021

TXZ180-201-216-259>262-150945-
Tyler-Hardin-Orange-Northern Jasper-Northern Newton-Southern Jasper-
Southern Newton-
440 AM CDT Wed Apr 14 2021

This Hazardous Weather Outlook is for southeast Texas.

.DAY ONE...Today and tonight.
Showers and thunderstorms on tap today as a cold front approaches
from the northwest. There is a slight chance for severe weather with
the main threat from large hail and winds. There is the potential for
an isolated tornado. In addition... heavy rains will have the
potential to produce minor flooding in low lying areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Storms will continue on Thursday into Friday. Rain chances will end
on Saturday as a strong Canadian cold front down and into the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ052>054-073-074-150945-
Vermilion-Iberia-St. Mary-West Cameron-East Cameron-
440 AM CDT Wed Apr 14 2021

...COASTAL FLOOD WATCH IN EFFECT UNTIL 11 AM CDT THIS MORNING...
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

This Hazardous Weather Outlook is for south central Louisiana and
southwest Louisiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Coastal Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LAZ027>033-041>045-055-150945-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Lower St. Martin-
440 AM CDT Wed Apr 14 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana and west central Louisiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TXZ215-150945-
Jefferson-
440 AM CDT Wed Apr 14 2021

...COASTAL FLOOD WATCH IN EFFECT UNTIL 11 AM CDT THIS MORNING...

This Hazardous Weather Outlook is for southeast Texas.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Storms will continue on Thursday into Friday. Rain chances will end
on Saturday as a strong Canadian cold front down and into the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-150945-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
440 AM CDT Wed Apr 14 2021

...SMALL CRAFT ADVISORY FOR WINDS IN EFFECT UNTIL 11 AM CDT THIS
MORNING...

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory for winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Storms will continue on Thursday into Friday. Rain chances will end
on Saturday as a strong Canadian cold front moves down and into the
region. Look for winds and seas to build in behind the frontal
passage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 14, 3:42 AM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
442 AM CDT Wed Apr 14 2021

LAZ042-043-141015-
Acadia LA-Jefferson Davis LA-
442 AM CDT Wed Apr 14 2021

...SPECIAL WEATHER STATEMENT...

At 441 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jennings, moving northeast at 40 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Jennings, Welsh, Iota, Mermentau, Evangeline, Maxie, Egan, Mowata,
Hathaway and Roanoke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3013 9271 3028 9287 3048 9254 3031 9229
TIME...MOT...LOC 0941Z 238DEG 36KT 3027 9266

Stigger/87
Special weather statement, Apr 14, 5:00 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
600 AM CDT Wed Apr 14 2021

TXZ180-201-215-216-259>262-141130-
Orange TX-Jefferson TX-Hardin TX-Southern Newton TX-
Northern Newton TX-Northern Jasper TX-Southern Jasper TX-Tyler TX-
600 AM CDT Wed Apr 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON...SOUTHEASTERN
TYLER...SOUTHWESTERN NEWTON...HARDIN...WESTERN ORANGE AND
SOUTHEASTERN JASPER COUNTIES UNTIL 630 AM CDT...

At 600 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Caney Head to 7 miles southwest of Nome.
Movement was northeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Beaumont, Port Arthur, Nederland, Port Neches, Lumberton, Vidor,
Silsbee, Kirbyville, Kountze, Sour Lake, Nome, Evadale, Central
Gardens, Town Bluff, Call, Fred, Bon Weir, Buna, Bevil Oaks and
China.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3085 9424 3078 9360 3059 9373 2989 9401
      2986 9436 2989 9436 2989 9444 3011 9445
      3012 9460
TIME...MOT...LOC 1100Z 224DEG 31KT 3051 9417 2996 9450

Stigger/87

The radar

The Lake Charles radar (KLCH), 94 km away, was scanning. The volume nearest the first event began at 11:23 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Jasper

When
April 14, 5:25 AM CST
Where
Jasper County, 5.65 mi NNE of Kirbyville
Measured
1.5 in hail
Reported by
Public
Coordinates
30.730, -93.900

Ping pong size hail reported just north of Kirbyville.

Hail, Jasper

When
April 14, 5:39 AM CST
Where
Jasper County, 1.37 mi ENE of Kirbyville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.660, -93.900

A Jasper County deputy reported golf ball size hail.

Hail, Jasper

When
April 15, 11:10 PM CST
Where
Jasper County, 1.37 mi ENE of Kirbyville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.660, -93.900

Pea to dime size hail was reported in Kirbyville.

Thunderstorm Wind, Jasper

When
April 16, 2:00 AM CST
Where
Jasper County, 1.37 mi ENE of Kirbyville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.660, -93.900

Power lines and power poles were downed by a passing storm.

Thunderstorm Wind, Newton

When
April 16, 2:00 AM CST
Where
Newton County, 0.69 mi S of Call
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.610, -93.870

Trees were downed by a storm. Half inch hail was also reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955756, 955757, 955758, 955759, 955760.